Alert archive / Texas / Flash Flood Warnings in 2008
Flash Flood Warning 36, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Sep 7, 2008, 9:44 PM MDT for El Paso County, Texas; Doña Ana County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 7, 2008, 9:44 PM MDT (03:44 UTC)
- Expired
- Sep 8, 2008, 12:00 AM MDT
- In force
- 2 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Doña Ana County, NM, El Paso County, TX
The radar
The El Paso radar (KEPZ), 17 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 3.7 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 637 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1950 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KEPZ 080344 FFWEPZ NMC013-TXC141-080515- /O.NEW.KEPZ.FF.W.0036.080908T0344Z-080908T0515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE EL PASO TX 944 PM MDT SUN SEP 7 2008 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTH CENTRAL DONA ANA COUNTY IN SOUTH CENTRAL NEW MEXICO... THIS INCLUDES THE CITY OF SUNLAND PARK... NORTHWESTERN EL PASO COUNTY IN SOUTHWEST TEXAS... THIS INCLUDES THE CITIES OF...FORT BLISS...EL PASO...CANUTILLO... ANTHONY... * UNTIL 1115 PM MDT * AT 935 PM MDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE THE CITY OF EL PASO. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. RAINFALL OF 1.5 TO 2.5 INCHES IS POSSIBLE FROM THESE HEAVY STORMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. LAT...LON 3200 10672 3200 10627 3176 10620 3178 10672 $$ NOVLAN
1 follow-up statement
000 WGUS54 KEPZ 080512 FFWEPZ NMC013-TXC141-080600- /O.EXT.KEPZ.FF.W.0036.000000T0000Z-080908T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE EL PASO TX 1112 PM MDT SUN SEP 7 2008 THE NATIONAL WEATHER SERVICE IN EL PASO HAS EXTENDED THE * FLASH FLOOD WARNING FOR... SOUTH CENTRAL DONA ANA COUNTY IN SOUTH CENTRAL NEW MEXICO... THIS INCLUDES THE CITY OF SUNLAND PARK... NORTHWESTERN EL PASO COUNTY IN SOUTHWEST TEXAS... THIS INCLUDES THE CITIES OF...FORT BLISS...EL PASO...CANUTILLO... ANTHONY... * UNTIL MIDNIGHT MDT * AT 1100 PM MDT...DOPPLER WEATHER RADAR AND TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING FROM A THUNDERSTORMS OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE THE WESTERN AND NORTHEAST AND CENTRAL PORTIONS OF EL PASO COUNTY. MODERATE RAIN CONTINUES IN THE WARNED AREA WITH RUNOFF FROM THE PREVIOUS ROUND OF STORMS CAUSING FLOODING. MANY AREAS HAVE RECEIVED OVER AN INCH OF RAIN. RADAR INDICATES MORE STORMS TO THE WEST MOVING EAST INTO THE AREA OVER THE NEXT HOUR...THUS PROMPTING THE EXTENSION OF THE WARNING UNTIL MIDNIGHT. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. LAT...LON 3200 10672 3200 10627 3176 10620 3178 10672 $$ NOVLAN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 3:07 PM MDT, 6 hours 37 minutes earlier.
Area forecast discussion, Sep 7, 3:07 PM MDT, 6 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 307 PM MDT SUN SEP 7 2008 .SYNOPSIS... LOW LEVEL SOUTHERLY FLOW HAS BROUGHT INCREASED MOISTURE BACK INTO THE BORDERLAND. ALOFT WESTERLY FLOW WILL DIRECT A SERIES OF UPPER LEVEL DISTURBANCES ACROSS THE REGION. THE MOISTURE INCREASES COUPLED WITH DAYTIME HEATING AND THESE DISTURBANCES ALOFT WILL RESULT IN ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND EVENING THROUGH THE UPCOMING WEEK. && .DISCUSSION... SYNOPTIC PATTERN WILL STAY RELATIVELY UNCHANGED THROUGH WEDNESDAY. THE CURRENT PICTURE SHOWS A BROAD FLAT RIDGE OF HIGH PRESSURE EXTENDING WEST FROM THE GULF OF MEXICO INTO WEST TEXAS. TO OUR WEST A BROAD TROUGH SITS OVER THE SOUTHWESTERN U.S. OUR AREA SITS IN THE COMBINED FLOW BETWEEN THESE TWO SYSTEMS. THE RESULTING FLOW IS FROM THE SE AT LOW LEVELS...SOUTHERLY AT MID-LEVELS AND SW ALOFT. THE LOW AND MID-LEVELS ARE IMPORTING INCREASING MOISTURE ACROSS THE REGION FROM THE GULF OF MEXICO AND N MEXICO. THE 12Z EPZ SHOWED ALMOST A 40% INCREASE IN MOISTURE OVERNIGHT...WITH SFC DEWPOINTS ALSO ON THE RISE. IN THE FLOW ALOFT THE MODELS SHOW A SERIES OF DISTURBANCES TRACKING IN FROM THE WEST THIS AFTN/EVE. THUS EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT. MODEL SOUNDINGS DO NOT SHOW STRONG LIFT...BUT DO INDICATE A VEERING WITH HIGHT WIND PROFILE AND SOME SPEED SHEAR ALOFT. THUS DONT EXPECT WIDESPREAD SEVERE WEATHER...BUT DO ANTICIPATE SOME MODERATE HAIL WITH SOME STORMS. THIS SCENARIO LOOKS TO REPEAT FOR MONDAY AND TUESDAY. MONDAY NIGHT A BACKDOOR FRONTAL BOUNDARY WILL PUSH IN FROM THE NE. THIS FEATURE WILL LIKELY BE A FOCUS FOR INCREASED SHOWERS AND THUNDERSTORMS MON NIGHT INT TUESDAY MORNING. WEDNESDAY THE UPPER HIGH TO OUR SOUTHEAST LOOKS TO NUDGE OUR DIRECTION (NW) WHILE THE TROUGH TO OUR WEST SHARPENS. THE RESULTING FLOW ALOFT WILL BACK TO THE SW AND TAP DEEPER MOISTURE FROM THE TROPICS. AT THIS POINT EXPECTED HIGHER MOISTURE CONTENT AND CONTINUED UNSTABLE CONDITIONS WILL RESULT IN BETTER CHANCES OF HEAVY RAIN AND POTENTIAL FOR ISOLATED FLOODING. A SECOND BACKDOOR FRONT FOR THE PERIOD IS PROGED TO ARRIVE IN THE AREA THURSDAY FOR ANOTHER CHANCE AT INCREASED STORM COVERAGE WITH THE FEATURE. SATURDAY THE TROUGH/LOW TO OUR WEST BEGINS TO LIFT ACROSS THE FOUR CORNERS REGION AND NEW MEXICO. THIS SHOULD BEGIN TO SWEEP THE MOISTURE TO THE EAST AS DRIER AIR MOVES IN FROM THE WEST. SATURDAY BETTER POPS EAST OF THE RIO...LESSER OR NONE WEST. SUNDAY LOOKS DRY AND COOLER BEHIND THE TROUGH PASSAGE WITH NW FLOW OVER THE REGION. ITS THIS SAME TROUGH THAT MAY KEEP FORMER HURRICANE IKE FROM MOVING INTO W TEXAS #IF* IT CONTINUES ON IT CURRENT PROJECTED PATH INTO TX. && .AVIATION...VALID 08/0000Z-09/0000Z WK SHORT WAVE DISTURBANCE MOVING ACRS NM FROM W...WILL ADD ADDITIONAL LIFT TO AIRMASS OVER OUR FLYING AREA. THIS WILL RESULT IN ISOLD NIGHT-TIME STORMS THROUGH 09/04Z. LOOK FOR ONLY ISOLATED COVERAGE AGAIN MONDAY...MAINLY TIED TO AREA MOUNTAINS...AS WK RIDGE ALFT BUILDS OVER FOUR CORNERS. A FAST MOVING BACK-DOOR COLD FRONT WILL LIKELY PROVIDE A FOCUS FOR ENHANCED STORM ACTIVITY...MAINLY WEST OF THE RIO GRANDE...POSSIBLY AS EARLY AS SUNDOWN. LOOK FOR VFR CONDITIONS OVER MUCH OF THE AREA...EXCEPT IN ISOLD -TSRA/MVFR CIGS/ IFR VSBYS. && .FIRE WEATHER...CIRCULATION AROUND DEEPENING LOW PRESSURE OFF THE CALIFORNIA COAST...WILL COMBINE WITH SOUTHEASTERLY FLOW OFF THE GULF COAST FOR A SUSTAINED INPUT OF DEEP SUBTROPICAL MOISTURE ACROSS OUR FIRE ZONES MOST OF THIS WEEK. WITH A MOIST AND UNSTABLE ATMOSPHERE...ISOLATED TO SCATTERED AFTERNOON AND NIGHT-TIME STORMS IS LIKELY. A BACKDOOR COLD FRONT BOTH MONDAY NIGHT AND ANOTHER ONE LATE THURSDAY/EARLY FRIDAY...MAY PROVIDE A FOCUS FOR ENHANCED THUNDERSTORM ACTIVITY AT THOSE TIME. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 65 88 66 87 66 / 40 20 30 30 30 SIERRA BLANCA TX 60 86 60 84 62 / 50 20 40 30 20 LAS CRUCES 62 87 65 85 63 / 40 20 30 30 30 ALAMOGORDO 61 87 63 84 63 / 40 20 30 30 20 CLOUDCROFT 47 70 46 65 45 / 40 30 40 40 30 TRUTH OR CONSEQUENCES 61 90 59 85 62 / 30 20 30 20 20 SILVER CITY 56 83 56 77 54 / 30 20 20 20 20 DEMING 60 90 63 85 62 / 40 20 20 20 20 LORDSBURG 61 91 62 86 61 / 30 10 20 20 20 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 14/22 BIRD/TRIPOLI
Hazardous weather outlook, Sep 7, 11:15 AM MDT, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1115 AM MDT SUN SEP 7 2008 NMZ022>025-030>032-TXZ055-056-081745- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 1115 AM MDT SUN SEP 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. MOISTURE IS BACK OVER THE BORDERLAND. DEEP SOUTHERLY FLOW INTO THE REGION BETWEEN HIGH PRESSURE EAST AND LOW PRESSURE WEST HAS PULLED MOISTURE UP OUT OF MEXICO OVER THE AREA. DAYTIME HEATING...LOW-LEVEL LIFT AND CONVERGENCE OVER AREA MOUNTAINS...AND A SET OF UPPER-LEVEL DISTURBANCES TRACKING IN FROM THE WEST WILL CREATE AN UNSTABLE AFTERNOON AND EVENING ATMOSPHERE. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER TODAY. WINDS VEERING WITH HEIGHT AND SPEED SHEAR ALOFT MAY STRENGTHEN STORMS. ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE WITH LARGE HAIL BEING THE MOST LIKELY RESULT. NO SEVERE WEATHER IS EXPECTED WITH ANY STORMS THAT MAY DEVELOP. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND EVENING MONDAY AND TUESDAY. THERE APPEARS TO BE SOME POTENTIAL FOR ISOLATED SEVERE STORMS ACROSS THE AREA THESE DAYS WITH MODERATE SIZED HAIL AND STRONG OUTFLOW WINDS THE MAIN CONCERNS. WEDNESDAY THROUGH SATURDAY MOISTURE LEVELS RISE FURTHER. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE EACH DAY. THE THREAT OF FLASH FLOODING WILL INCREASE DURING THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT HAZARDOUS WEATHER TO THIS OFFICE OR LOCAL LAW ENFORCEMENT. BIRD
In the hours before
Special weather statement, Sep 7, 6:42 PM MDT, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 642 PM MDT SUN SEP 7 2008 NMZ023>025-032-080200- SIERRA COUNTY LAKES REGION NM-SOUTHERN DESERT NM- SOUTHERN SACRAMENTO MOUNTAINS NM-TULAROSA BASIN/SOUTHERN DESERT NM- 642 PM MDT SUN SEP 7 2008 ...LINE OF STRONG THUNDERSTORMS NORTHERN DONA ANA AND OTERO COUNTIES MOVING SOUTH TOWARD INTERSTATE 70 AND THE CITIES OF LAS CRUCES AND ALAMOGORDO... AT 637 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 55 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER ALONG WITH BRIEF VERY HEAVY RAINFALL OF 1 OR MORE INCHES PER HOURS. THE LINE OF STRONG THUNDERSTORMS WAS MOVING SOUTH AROUND 10 MPH AND WILL IMPACT INTERSTATES 25 AND 70 AND HIGHWAY 54. MOTORISTS SHOULD BE PREPARED FOR A PAID REDUCTION IN VISIBILITY AND STRONG WINDS. LOCATIONS IN THE PATH OF THESE STORMS INCLUDE LAS CRUCES...ALAMOGORDO... DONA ANA...HATCH.. FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. PERSONS IN THE PATH OF THESE STORMS ARE URGED TO STAY ALER AS THIS LINE HAS SHOWN VERY STRONG TO POTENTIALLY SEVERE STORMS IN REMOTE RURAL AREAS EARLIER THIS EVENING. PERSONS ARE ADVISED TO MONITOR NOAA WEATHER RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR WARNINGS. NOVLAN
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 9:25 PM MDT | Areal Flood Advisory | EPZ | El Paso | 2 hr |
| Sep 7, 10:34 PM MDT | Flash Flood Warning | EPZ | El Paso, Hudspeth | 86 min |
| Sep 8, 12:18 AM MDT | Areal Flood Advisory | EPZ | Hudspeth | 117 min |
| Sep 7, 6:11 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana, Sierra | 49 min |
| Sep 7, 6:54 PM MDT | Areal Flood Advisory | EPZ | Doña Ana | 111 min |
| Sep 7, 7:24 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Sep 7, 7:39 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana | 66 min |
Nearby
Flash Flood Warnings in Texas, 2008Flash Flood Warnings in New Mexico, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.